Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 158, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 13, 2021, 6:08 PM EDT for Indiana County, Jefferson County, Westmoreland County, Pennsylvania. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2021, 6:08 PM EDT (22:08 UTC)
- Expired
- Jul 13, 2021, 6:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Indiana County, PA, Jefferson County, PA, Westmoreland County, PA
The radar
The State College radar (KCCX), 78 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:10 PM EDT | TSTM WND DMG | 1 Nw Littletown, PA | TREE THROUGH MOBILE HOME ALONG SHAFFER ROAD. |
| Jul 13, 6:10 PM EDT | TSTM WND DMG | Brush Valley, PA | TREES SNAPPED ON PROPERTY. |
| Jul 13, 6:10 PM EDT | HAIL 0.75 | Brush Valley, PA | |
| Jul 13, 6:13 PM EDT | TSTM WND DMG | Brush Valley, PA | REPORT OF LOTS OF TREES DOWN IN BRUSH VALLEY. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 1:37 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
635
WUUS51 KPBZ 132208
SVRPBZ
PAC063-065-129-132245-
/O.NEW.KPBZ.SV.W.0158.210713T2208Z-210713T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
608 PM EDT Tue Jul 13 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Eastern Indiana County in west central Pennsylvania...
Southeastern Jefferson County in west central Pennsylvania...
Northeastern Westmoreland County in southwestern Pennsylvania...
* Until 645 PM EDT.
* At 608 PM EDT, a severe thunderstorm was located near Homer City,
moving northeast at 40 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Punxsutawney... Homer City...
Reynoldsville... Black Lick...
Clymer... Sykesville...
Falls Creek... Big Run...
Rossiter... Marion Center...
Cherry Tree... Glen Campbell...
This includes Interstate 80 in Pennsylvania between mile markers 93
and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4113 7880 4072 7880 4050 7891 4041 7904
4046 7919 4060 7914 4119 7884 4119 7878
TIME...MOT...LOC 2208Z 218DEG 33KT 4050 7908
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
727
WWUS51 KPBZ 132218
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
618 PM EDT Tue Jul 13 2021
PAC129-132227-
/O.CAN.KPBZ.SV.W.0158.000000T0000Z-210713T2245Z/
Westmoreland PA-
618 PM EDT Tue Jul 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WESTMORELAND
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Pennsylvania.
LAT...LON 4113 7880 4072 7880 4050 7891 4045 7900
4051 7915 4060 7914 4119 7884 4119 7878
TIME...MOT...LOC 2217Z 218DEG 33KT 4057 7901
$$
PAC063-065-132245-
/O.CON.KPBZ.SV.W.0158.000000T0000Z-210713T2245Z/
Indiana PA-Jefferson PA-
618 PM EDT Tue Jul 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EASTERN INDIANA AND SOUTHEASTERN JEFFERSON COUNTIES...
At 617 PM EDT, a severe thunderstorm was located 7 miles northwest of
Belsano, or 8 miles east of Homer City, moving northeast at 40 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Punxsutawney... Reynoldsville...
Clymer... Sykesville...
Falls Creek... Big Run...
Rossiter... Marion Center...
Cherry Tree... Glen Campbell...
Dixonville... Commodore...
This includes Interstate 80 in Pennsylvania between mile markers 93
and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4113 7880 4072 7880 4050 7891 4045 7900
4051 7915 4060 7914 4119 7884 4119 7878
TIME...MOT...LOC 2217Z 218DEG 33KT 4057 7901
HAIL...1.00IN
WIND...60MPH
$$103
WWUS51 KPBZ 132241
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
641 PM EDT Tue Jul 13 2021
PAC063-065-132250-
/O.EXP.KPBZ.SV.W.0158.000000T0000Z-210713T2245Z/
Indiana PA-Jefferson PA-
641 PM EDT Tue Jul 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN INDIANA AND
SOUTHEASTERN JEFFERSON COUNTIES WILL EXPIRE AT 645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Pennsylvania.
LAT...LON 4113 7880 4072 7880 4050 7891 4045 7900
4051 7915 4060 7914 4119 7884 4119 7878
TIME...MOT...LOC 2240Z 218DEG 33KT 4072 7886
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:47 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 13, 2:47 PM EDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 247 PM EDT Tue Jul 13 2021 .SYNOPSIS... Warm and humid conditions will linger through the week along with daily shower and thunderstorm chances. && .NEAR TERM /THROUGH TONIGHT/... The Upr OH rmns under deep southwest flow resulting fm a Midwest trough and Wrn Atlantic ridge. Shortwaves with that moist, warm flow continue to spawn sct to nmrs showers and storms. The severe threat is marginal for the area with warm mid levels prvdg updraft inhibition; however, effective/deep layer shear has improved fm yesterday although it is marginal at approx 30kt. Sufficient dry mid level air is present to support evaporative cooling and hence some downburst wind. The aforementioned mid level warmth is also supportive of warm rain process, particularly over areas west of I 79 where moisture depth is better, but, flow is also sufficient for movement to offset a flash flood threat outside of any local training that occurs. Isolated showers/thunderstorms may linger the overnight hours, but waning instability and declining upr support will inhibit widespread convective activity. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The sharpening upper shortwave trough will cross the area on Wednesday, aiding shower and thunderstorm development once convective temps are reached late Weds morning and afternoon. Timing of best upper support will likely keep the most widespread convection across PA and WV, with lesser extent farther west into OH. More widespread rain and cloud cover should ease high temperatures by several degrees Weds afternoon. Rain chances will diminish Weds night and Thurs as weak mid-lvl ridging briefly builds across the region. However, drier conditions will once again boost high temperatures into the upper 80s for much of the area. && .LONG TERM /FRIDAY THROUGH TUESDAY/... The next trough will arrive in the Great Lakes/Ohio Valley region by Friday with a slowly moving cold front eventually crossing on Saturday. Better rain chances should spread across the area Friday morning and afternoon in advance of the front, with rain chances lingering for at least southeast portions of the area into Sunday. Drier weather is expected Monday into Monday night as high pressure begins to build across the region. Even then, temperatures will return to more normal values Sunday and Monday but look to rebound to above normal values beyond Monday. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Sct to nmrs shra and tsra will affect area terminals through the evening. Local fog and stratus can be expected once again in the predawn of Wednesday. More shra/tsra are anticipated on Wednesday morning, but improvement is indicated thereafter as shortwave ridging ensues. .Outlook... Periodic restrictions with showers and storms, mainly during the afternoon and evening hours, will be possible through the week. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 13, 1:43 PM EDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 143 PM EDT Tue Jul 13 2021 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029- 031-WVZ001>004-012-021-509>514-141745- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence- Butler-Beaver-Allegheny-Washington-Greene-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 143 PM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Isolated severe storms are possible with the threat for damaging wind gusts. Storms may also produce briefly heavy downpours which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ009-015-016-022-023-073>076-141745- Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette- 143 PM EDT Tue Jul 13 2021 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwest Pennsylvania, southwest Pennsylvania and western Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 13, 5:29 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
529 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG UTICA 41.44N 79.96W
07/13/2021 VENANGO PA 911 CALL CENTER
A FEW TREES REPORTED DOWN IN THE AREA.
&&
EVENT NUMBER PBZ2101954
SKHLocal storm report, Jul 13, 5:44 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG 1 W UNIONTOWN 40.70N 78.85W
07/13/2021 INDIANA PA 911 CALL CENTER
A NUMBER OF TREES DOWN IN THE NORTHEAST PORTION OF
INDIANA COUNTY.
&&
EVENT NUMBER PBZ2101956
SKHLocal storm report, Jul 13, 5:54 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
554 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND DMG 1 N DIAS 40.50N 79.05W
07/13/2021 INDIANA PA SOCIAL MEDIA
TREES DOWN BETWEEN BRUSH VALLEY AND ARMAGH ON ROUTE 56.
&&
EVENT NUMBER PBZ2101957
SKHLocal storm report, Jul 13, 5:55 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 1 N DIAS 40.50N 79.05W
07/13/2021 E1.00 INCH INDIANA PA SOCIAL MEDIA
&&
EVENT NUMBER PBZ2101958
SKHLocal storm report, Jul 13, 5:59 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG SIGEL 41.28N 79.12W
07/13/2021 JEFFERSON PA 911 CALL CENTER
TREE DOWN ON ROUTE 36
&&
EVENT NUMBER PBZ2101959
SKHLocal storm report, Jul 13, 6:08 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG MILLVILLE 41.01N 79.30W
07/13/2021 CLARION PA 911 CALL CENTER
ROUTE 28 CLOSED IN THE AREA OF 217 BROOKVILLE ST DUE TO
LIVE POWER LINES.
&&
EVENT NUMBER PBZ2101960
SKHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:00 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 30 min |
| Jul 13, 3:23 AM EDT | Special Weather Statement | PBZ | Washington | 37 min |
| Jul 13, 3:37 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 22 min |
| Jul 13, 3:53 AM EDT | Special Weather Statement | PBZ | Allegheny | 37 min |
| Jul 13, 4:06 AM EDT | Special Weather Statement | PBZ | Westmoreland | 24 min |
| Jul 13, 4:10 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 35 min |
| Jul 13, 4:17 AM EDT | Special Weather Statement | PBZ | Armstrong | 28 min |
| Jul 13, 4:41 AM EDT | Special Weather Statement | PBZ | Indiana | 34 min |
| Jul 13, 5:24 AM EDT | Special Weather Statement | PBZ | Indiana | 36 min |
| Jul 13, 3:04 PM EDT | Special Weather Statement | PBZ | Lawrence | 26 min |
| Jul 13, 3:14 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 31 min |
| Jul 13, 3:25 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 35 min |
| Jul 13, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Mercer, Venango | 39 min |
| Jul 13, 3:39 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler | 51 min |
| Jul 13, 4:05 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Mercer, Venango | 40 min |
| Jul 13, 4:11 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 49 min |
| Jul 13, 4:14 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 31 min |
| Jul 13, 4:25 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 50 min |
| Jul 13, 4:41 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 34 min |
| Jul 13, 4:47 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Forest, Jefferson, Venango | 43 min |
| Jul 13, 4:50 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 40 min |
| Jul 13, 5:00 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 45 min |
| Jul 13, 5:08 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Jefferson | 52 min |
| Jul 13, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson, Venango | 48 min |
| Jul 13, 5:25 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson, Westmoreland | 50 min |
| Jul 13, 5:47 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 28 min |
| Jul 13, 6:14 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 31 min |
| Jul 13, 6:43 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.